Missouri, 2003

Damaging Wind in Missouri, May 6, 2003

May 6, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 1:16 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 6, 1:16 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT TUE MAY 6 2003

WARM MOIST AIR LIFTING NORTH AHEAD OF SURFACE LOW OVER SOUTHEAST KS
AND NORTHEAST OK. CAPES OFF 18Z SGF SOUNDING APPROACHING 4000 J/KG
WITH HIGHER CAPES LIKELY BACK WHERE LOW LEVEL MOISTURE IS NOSING
INTO SE KS AND EXTREME SW MO WHERE DEW POINTS ARE IN THE LOWER 70S.
THIS MOISTURE SURGE NORTHWARD IS ALSO DEPICTED NICELY ON VIS SAT
IMAGERY BY CU FIELD OVER MY WESTERN COUNTIES. SMALL COMPLEX OF
STORMS OVER EAST CENTRAL KS AND WEST CENTRAL MO ALSO PUTTING OUT A
LOW LEVEL BOUNDARY. WOULD EXPECT STORMS TO BE TRIGGERED OR DEVELOP
SOUTHWARD OVER SOUTHEAST KS ALONG THIS BOUNDARY OR THE INCREASINGLY
SHARP DRYLINE IN SOUTHEAST KS AND NORTHEAST OK. FLOW IS BACKED
NORTHEAST OF THE LOW CENTER FROM THE JOPLIN AND SPRINGFIELD AREA
NORTHWARD ATTM...AND WHERE LOW LEVEL FLOW REMAINS BACKED...AN
ENHANCED TORNADO THREAT WILL BE POSSIBLE...EITHER NORTH OF THE
SYNOPTIC SCALE SURFACE WARM FRONT OR WHERE SMALLER BOUNDARIES LEFT
OVER FROM MORNING CONVECTION WILL ALSO ENHANCE HORIZONTAL VORTICITY.
SYNOPTIC SCALE SHEAR PROFILE NOT AS IMPRESSIVE AS PAST SUNDAY BUT
GIVEN HIGH CAPES...SUPERCELLS...POSSIBLY TORNADIC...STILL A
POSSIBILITY.

THUNDERSTORMS WILL LIKELY DEVELOP INTO A LINEAR MCS THIS EVENING
OVER THE OZARKS BEFORE PUSHING OUT OF THE AREA LATE TONIGHT.

WEAK HIGH WILL GIVE US A BRIEF BREAK WEDNESDAY...BUT ANOTHER
SHORTWAVE WILL EJECT NORTHEAST WITH LOW PRESSURE DEVELOPING OVER
TX/OK PANHANDLES WED NIGHT. MCS DEVELOPMENT WILL BE POSSIBLE NORTH
OF A SURFACE WARM FRONT OVER SE KS AND SOUTHERN MO LATE WED NIGHT
AND THU MORNING. IF THE ATMOSPHERE RECOVERS SUFFICIENTLY THU
AFTERNOON...ANOTHER ROUND OF STORMS WILL BE POSSIBLE LATE THU
AFTERNOON AND EVENING WITH THE PASSAGE OF A SURFACE COLD FRONT.

VOLATILE PATTERN WILL CONTINUE INTO EARLY NEXT WEEK WITH A SERIES OF
SHORTWAVES EJECTING FROM THE ROCKIES INTO THE PLAINS. ANOTHER
STRONG UPPER LEVEL SYSTEM WILL EJECT EAST-NORTHEAST OVER LATE SAT
AND SAT NIGHT. USING PRIMARILY THE 00Z GFS...ANOTHER SHORTWAVE WILL
MOVE INTO THE CENTRAL AND SOUTHERN HIGH PLAINS TUE NIGHT.

.SGF...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, May 6, 12:00 PM CST, 4 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND
POSSIBLE TORNADOES

  AREAS AFFECTED AND TIMING:

OVER SOUTHEAST KANSAS AND WESTERN MISSOURI WEST OF A LINE FROM
VERSAILLES TO GAINESVILLE EARLY THIS AFTERNOON BY 2 PM. THE SEVERE
THREAT WILL SPREAD INTO THE EASTERN OZARKS INCLUDING THE ROLLA AND
WEST PLAINS AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE
STORM THREAT WILL MOVE EAST OF THE AREA AFTER MIDNIGHT.

  DISCUSSION:

LOW PRESSURE OVER NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS WILL MOVE
INTO MISSOURI THIS EVENING. THE ATMOSPHERE IS VERY UNSTABLE AHEAD OF
THIS SYSTEM EARLY THIS AFTERNOON. THE WIND PROFILE WITH HEIGHT IS
FAVORABLE FOR SUPERCELLS...WITH SOME TORNADIC SUPERCELLS POSSIBLE.
ORGANIZED STORMS WILL LIKELY DEVELOP FIRST IN COUNTIES ALONG THE
WESTERN MISSOURI STATE LINE EARLY THIS AFTERNOON AND THEN MOVE EAST
AND NORTHEAST INTO THE OZARKS THROUGH THE AFTERNOON AND EARLY
EVENING HOURS. OTHER SCATTERED STORMS WILL ALSO DEVELOP OVER THE
OZARKS WELL AHEAD OF THE MAIN BAND OF ORGANIZED STORMS THIS
AFTERNOON.

A TORNADO WATCH IS ALREADY IN EFFECT FOR COUNTIES ALONG AND WEST OF
A LINE FROM WARSAW TO BUFFALO TO FORSYTH THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN
BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS
WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, May 6, 4:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    6 S LAMAR                 MO   1 INCH HAIL
05/06/03   BARTON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 6, 4:34 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    HORTON                    MO   2.75 INCH HAIL
05/06/03   VERNON                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0531 PM    6 NE ELDRIDGE             MO   WIND DAMAGE
05/06/03   LACLEDE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 6, 4:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    1 SW CARL JCT             MO   .88 INCH HAIL
05/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 4:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    3 E BARNETT               MO   WIND DAMAGE
05/06/03   MORGAN                         NUMEROUS TREES DOWN AND
                                          ROOF BLOWN OFF BARN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 6, 4:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    WEBB CITY                 MO   1.75 INCH HAIL
05/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 4:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    JOPLIN                    MO   .88 INCH HAIL
05/06/03   JASPER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0538 PM    JOPLIN ARPT               MO   1.75 INCH HAIL
05/06/03   JASPER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 6, 4:40 PM CST
Where
Greene County, Springfield
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -93.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357777.